Tennessee, 2024

Hail and Damaging Winds in Tennessee, April 7, 2024

April 7, 2024 · NWS MEG · 14 events in 8 counties and zones

A strong surface low-pressure system moved across the Central Plains while the associated cold front pushed into the Mid-South from the west on April 7, 2024. A narrow ribbon of moisture advected northward ahead of the front resulting in enough instability for severe storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A strong surface low-pressure system moved across the Central Plains while the associated cold front pushed into the Mid-South from the west on April 7, 2024. A narrow ribbon of moisture advected northward ahead of the front resulting in enough instability for severe storms. Meanwhile, an 80-knot mid-level speed max pushing into the region provided the wind shear for storm organization. Several severe storms occurred from extreme northeast Mississippi across West Tennessee producing large hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Apr 7, 2:06 PM CST, 1 hour 53 minutes earlier.

Area forecast discussion, Apr 7, 2:06 PM CST, 1 hour 53 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
306 PM CDT Sun Apr 7 2024

...New SYNOPSIS, DISCUSSION...

.SYNOPSIS...
Issued at 305 PM CDT Sun Apr 7 2024

A frontal boundary will move into the region tonight with showers
and thunderstorms developing ahead of it. A few strong to severe
storms are possible. The main axis of clouds and rain chances will
extend from central Mississippi into northern Alabama on Monday
with good eclipse viewing conditions expected in the area of
totality. Unsettled weather will return Monday night and continue
through Thursday. A flooding threat will develop as multiple
rounds of showers and thunderstorms impact the region.

&&

.DISCUSSION...
(This evening through next Saturday)
Issued at 305 PM CDT Sun Apr 7 2024

A complex weather pattern has set up across the Mid-South this
afternoon as a warm front is moving into middle Tennessee. Behind
the warm front, dewpoints range from the mid 50s to mid 60s. A
weak cold front extends front eastern Missouri south through
central Arkansas and into far east Texas. Temperatures are not
that much cooler behind this front but dewpoints lower
significantly into the mid 20s to mid 30s. A few showers and
isolated thunderstorms have developed ahead of this cold front
across portions of east Arkansas. A strong or severe thunderstorm
could develop later this afternoon with damaging winds and large
hail being the main threats. Also, windy conditions have developed
across portions of northeast Arkansas where the Wind Advisory
remain in effect until 5 PM CDT.

As this cold front moves east into the Mid-South tonight,
additional showers and thunderstorms are possible mainly east of
the Mississippi River. Temperatures tonight will be quite mild for
early April with lows Monday morning in the upper 50s to lower
60s. The cold front should weaken as it moves south Monday morning
with a few scattered thunderstorms possible for areas south of
I-40. With drier air moving into portions of northeast Arkansas on
Monday, conditions are looking more favorable for viewing the
solar eclipse along the path of totality. Temperatures will be on
the warm side on Monday with highs in the mid 70s to around 80
degrees.

By Monday night, the boundary will start to lift back north with
showers and thunderstorms becoming more widespread. A few of the
thunderstorms may be strong to severe Monday night with gusty
winds and hail as the main threats.

By Tuesday, a cold front will be over northwest Arkansas and will
head slowly toward the Mid-South with more showers and
thunderstorms. Low pressure develops along the front along the
Texas/Louisiana border by Wednesday morning and moves into west
Tennessee by Thursday morning. This will enhance the development
of thunderstorms for Tuesday night through Thursday. While strong
to severe thunderstorms can't be ruled out, the main threat will
be heavy rainfall. Between tonight and Thursday, much of the Mid-
South could see between 4 and 8 inches of rain during this
period. The most likely time for heavy rainfall will be from
Tuesday night through Wednesday and a Flood Watch may be needed
for this time period.

As the surface low pulls out of the region by Thursday evening,
the threat of rain will end. Cooler and drier air will move into
the region with dry weather expected for Friday and Saturday.
Temperatures will be near normal for Thursday night through Friday
night with warmer weather expected on Saturday.

&&

.AVIATION...
(18Z TAFS)
Issued at 1232 PM CDT Sun Apr 7 2024

Gusty winds are expected to continue at all sites this afternoon
and evening as a cold front approaches the Mid-South. Showers and
thunderstorms are expected to develop ahead of this front later,
resulting in MVFR VIS and CIGS during periods of TSRA and SHRA. At
TUP, an extended period of MVFR to LIFR conditions will occur as
the front approaches and then stalls over the region. Some
guidance has hinted at the possibility for lower CIGS at MEM in
the morning, but confidence remains too low to be included in the
TAF for now.

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Wind Advisory until 5 PM CDT this afternoon for ARZ009-018-026-
     028.

MO...Wind Advisory until 5 PM CDT this afternoon for MOZ113-115.

MS...None.
TN...Wind Advisory until 5 PM CDT this afternoon for TNZ001.

&&

PUBLIC FORECAST...ARS
AVIATION...JPR

In the hours before

Special weather statement, Apr 7, 3:26 PM CST, 33 minutes before
Special Weather Statement
National Weather Service Memphis TN
426 PM CDT Sun Apr 7 2024

ARZ026>028-072200-
Poinsett AR-Craighead AR-Mississippi AR-
426 PM CDT Sun Apr 7 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN CRAIGHEAD...EASTERN
POINSETT AND WEST CENTRAL MISSISSIPPI COUNTIES THROUGH 500 PM CDT...

At 426 PM CDT, Doppler radar was tracking a strong thunderstorm near
Marked Tree, moving northeast at 40 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Trumann, Marked Tree, Lepanto, Caraway, Wilson, Tyronza, Dyess,
Marie, Etowah, Three Way, Payneway, Whitton, West Ridge, Vail, Tulot,
Evadale, Weona, Hatchie Coon, Dub, and Chelford.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3545 9047 3556 9065 3586 9027 3557 9003
TIME...MOT...LOC 2126Z 239DEG 35KT 3554 9049

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

JPR
Special weather statement, Apr 7, 3:30 PM CST, 29 minutes before
Special Weather Statement
National Weather Service Memphis TN
430 PM CDT Sun Apr 7 2024

ARZ028-MOZ115-TNZ001-019-048-072200-
Mississippi AR-Pemiscot MO-Lake TN-Lauderdale TN-Dyer TN-
430 PM CDT Sun Apr 7 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN MISSISSIPPI...
SOUTHEASTERN PEMISCOT...WESTERN DYER...NORTH CENTRAL LAUDERDALE AND
SOUTH CENTRAL LAKE COUNTIES THROUGH 500 PM CDT...

At 429 PM CDT, Doppler radar was tracking a strong thunderstorm near
Blytheville, moving northeast at 45 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Dyersburg, Blytheville, Caruthersville, Gosnell, Steele, Cooter,
Bradleytown, Heloise, Lenox, Barr, Ayers, Papaw Ridge, Barfield,
Jenkinsville, Burton, Tiger Tail, Middle City, Hickman, South
Dyersburg, and Tennemo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3583 8980 3596 8999 3627 8959 3602 8934
TIME...MOT...LOC 2129Z 238DEG 38KT 3595 8984

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

JPR
Special weather statement, Apr 7, 3:33 PM CST, 26 minutes before
Special Weather Statement
National Weather Service Memphis TN
433 PM CDT Sun Apr 7 2024

TNZ002-019-072215-
Obion TN-Dyer TN-
433 PM CDT Sun Apr 7 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN DYER AND OBION
COUNTIES THROUGH 515 PM CDT...

At 433 PM CDT, Doppler radar was tracking a strong thunderstorm over
Cloverdale, or 10 miles southeast of Reelfoot Lake State Park, moving
northeast at 25 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Newbern, Troy, Kenton, Obion, Cloverdale, Trimble, Hornbeak, Rives,
Mason Hall, Cat Corner, Glass, Locust Grove, Maxey, Elbridge,
Templeton, Jacksonville, Broadmoor, Sharps Ferry, Poplar Ridge, and
Old Fremont.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3626 8895 3625 8896 3622 8896 3620 8904
      3620 8915 3617 8916 3612 8933 3621 8948
      3647 8915
TIME...MOT...LOC 2133Z 242DEG 24KT 3622 8935

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

JPR
Special weather statement, Apr 7, 3:50 PM CST, 9 minutes before
Special Weather Statement
National Weather Service Memphis TN
450 PM CDT Sun Apr 7 2024

ARZ027-028-TNZ048-072215-
Poinsett AR-Mississippi AR-Lauderdale TN-
450 PM CDT Sun Apr 7 2024

...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL POINSETT...
NORTHWESTERN MISSISSIPPI AND WEST CENTRAL LAUDERDALE COUNTIES THROUGH
515 PM CDT...

At 450 PM CDT, Doppler radar was tracking a strong thunderstorm near
Dyess, or near Lepanto, moving northeast at 40 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Blytheville, Osceola, Lepanto, Luxora, Keiser, Dyess, Dell, Burdette,
Marie, Ashport, Little River, Etowah, Victoria, Three Way, Dearman,
West Ridge, Eastview, Lennie, Driver, and Grider.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3570 9031 3570 9029 3572 9029 3594 8994
      3569 8974 3554 9026 3566 9038
TIME...MOT...LOC 2150Z 242DEG 36KT 3565 9023

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

JPR

The radar

The Paducah radar (KPAH), 89 km away, was scanning. The volume nearest the first event began at 21:56 UTC.

Open the radar archive at this moment

Event by event

11 hail, 3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Obion

When
April 7, 3:59 PM CST to 4:00 PM CST
Where
Obion County, 2.23 mi W of Crockett
Measured
55 kt (63 mph) measured gust
Reported by
Public
Coordinates
36.300, -89.070

Hail, Weakley

When
April 7, 4:10 PM CST to 4:15 PM CST
Where
Weakley County, 0.89 mi SW of Martin
Measured
1 in hail
Reported by
Public
Coordinates
36.340, -88.860

Hail, Henry

When
April 7, 4:57 PM CST to 5:02 PM CST
Where
Henry County, 2.17 mi NW of Whitlock
Measured
0.75 in hail
Reported by
Public
Coordinates
36.390, -88.380

Hail, Weakley

When
April 7, 5:07 PM CST to 5:12 PM CST
Where
Weakley County, 1.67 mi W of Dresden
Measured
0.75 in hail
Reported by
Public
Coordinates
36.300, -88.750

Hail, Lauderdale

When
April 7, 5:10 PM CST to 5:15 PM CST
Where
Lauderdale County, 2.36 mi SSE of Double Bridges
Measured
1 in hail
Reported by
Public
Coordinates
35.870, -89.450

Thunderstorm Wind, Lauderdale

When
April 7, 5:20 PM CST to 5:25 PM CST
Where
Lauderdale County, 2.13 mi SE of Nankipoo
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
35.858, -89.474

Trees were knocked down along Needmore Road East near Halls.

Hail, Gibson

When
April 7, 5:52 PM CST to 5:57 PM CST
Where
Gibson County, 0.56 mi W of Trenton
Measured
0.75 in hail
Reported by
Public
Coordinates
35.980, -88.940

Hail, Gibson

When
April 7, 6:10 PM CST to 6:15 PM CST
Where
Gibson County, 0.69 mi N of Idlewild
Measured
0.75 in hail
Reported by
Public
Coordinates
36.040, -88.820

Hail, Tipton

When
April 7, 6:16 PM CST to 6:21 PM CST
Where
Tipton County, 0.69 mi N of Gilt Edge
Measured
1 in hail
Reported by
Public
Coordinates
35.560, -89.830

Thunderstorm Wind, Shelby

When
April 7, 6:41 PM CST to 6:42 PM CST
Where
Shelby County, 0.69 mi S of (Mem)memphis Intl Ar
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
35.040, -89.980

A 60 mph gust was reported at the Memphis International Airport.

Hail, Gibson

When
April 7, 10:00 PM CST to 10:05 PM CST
Where
Gibson County, 0.69 mi N of Idlewild
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
36.040, -88.820

Hail, Carroll

When
April 7, 10:17 PM CST to 10:22 PM CST
Where
Carroll County, 0.69 mi N of Mc Kenzie
Measured
0.88 in hail
Reported by
Public
Coordinates
36.140, -88.520

Hail, Henry

When
April 7, 10:30 PM CST to 10:35 PM CST
Where
Henry County, 0.89 mi SW of Paris
Measured
0.88 in hail
Reported by
Public
Coordinates
36.290, -88.330

Hail, Henry

When
April 7, 10:38 PM CST to 10:43 PM CST
Where
Henry County, 1 mi SW of Paris
Measured
1 in hail
Reported by
Public
Coordinates
36.290, -88.333

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2024Every state in 2024This day in weather historyWarnings in Tennessee, April 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1172481, 1172472, 1172473, 1172474, 1172479, 1172488, 1172475, 1172476, 1172477, 1172480, 1172478, 1172485, 1172483, 1173011.